Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 151, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 1998, 10:30 PM CDT for McPherson County, Kansas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 1998, 10:30 PM CDT (03:30 UTC)
- Expired
- Jun 21, 1998, 11:35 PM CDT
- In force
- 65 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County McPherson County, KS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2050 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
625 WUUS1 KICT 220330 RRA SVRICT KSC113-220435- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1030 PM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MCPHERSON COUNTY IN CENTRAL KANSAS * UNTIL 1135 PM CDT * AT 1028 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF MOUNDRIDGE OR 20 MILES NORTHEAST OF HUTCHINSON...MOVING TO THE NORTH AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNDRIDGE ELYRIA THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 60 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:40 PM CDT, 6 hours 50 minutes earlier.
Area forecast discussion, Jun 21, 3:40 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT SUN JUN 21 1998 SHORT TERM: MCS DEVELOPMENT AND TRACK THE PROBLEM FOR TONIGHT. SFC FRONT STRETCHES FROM SE KS INTO NW OKLA WITH SFC DEWPOINTS POOLING ACROSS NRN OKLA. ETA PROGGED SFC THROUGH 85H WINDS BACK AND INCREASE OVERNIGHT WHILE S/W AND ASSOCIATED MID-LEVEL JET PULL OUT OF THE SRN ROCKIES AND ACROSS KS. EXPECT MCS TO ORGANIZE OVER WRN KS AND ROLL ACROSS THE STATE BY MORNING...SIMILAR TO ETA FCST. HIGHEST POPS CE ZONES...SLIGHTLY LOWER TO THE SOUTH AS CAP MAY REMAIN STG ENOUGH TO SUPRESS SRN EXTENT OF ACTIVITY. COULD SEE SOME TSRA DEVELOP DURING THE EVENING IN SE KS AS WELL...WITH NOSE OF UNSTABLE AIR IN OKLA PUSHING NE AHEAD OF WARM FRONT. LONG TERM: LINGERING EFFECTS OF EARLY MORNING MCS THE QUESTION. EXPECT FRONT TO REMAIN SUPPRESSED TO THE SOUTH SIMILAR TO ETA SOLUTION...LIFTING SLOWLY TO THE NORTH DURING THE DAY. SLOW INCREASE IN CAP STRENGTH NOTED AS UPPER RIDGE SLOWLY BUILDS INTO SRN PLAINS. WILL KEEP POPS IN ALL SECTS FOR LINGERING MORNING ACTIVITY. NEXT MCS TUE NIGHT SHOULD FORM FARTHER NORTH...BUT MAY SLIDE MORE SEWRD AS UPPER RIDGE AMPLIFIES. WILL MAINTAIN CHC POPS CE/SE ZONES...DRY SC WITH BUILDING CAP. TSRA CHCS END TUES AS RIDGE BUILDS AND CAP STRENGTHENS. HOT AND DRY EXTENDED STILL LOOKS OK. PETERSEN FCSTID = 3 ICT 69 92 71 96 / 40 40 10 10 HUT 69 92 71 97 / 40 40 10 10 EWK 69 92 71 96 / 40 40 10 10 EQA 69 92 71 96 / 40 40 10 10 WLD 69 92 71 96 / 40 40 10 10 RSL 66 90 70 97 / 60 40 30 10 GBD 66 90 70 97 / 60 40 30 10 SLN 66 90 70 96 / 60 40 30 10 MPR 66 90 70 96 / 60 40 30 10 CFV 69 92 71 95 / 40 40 30 10 CNU 69 92 71 95 / 40 40 30 10 K88 69 92 71 95 / 40 40 30 10 .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| Jun 21, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 57 min |
| Jun 21, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| Jun 21, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 46 min |
| Jun 21, 10:54 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 56 min |
| Jun 21, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 62 min |
| Jun 21, 11:19 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| Jun 22, 12:21 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 59 min |
| Jun 22, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Jun 22, 1:20 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 60 min |
| Jun 22, 1:47 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 73 min |
| Jun 22, 2:12 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
| Jun 22, 2:16 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 74 min |
| Jun 22, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 98 min |
| Jun 22, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 93 min |
| Jun 22, 3:34 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Jun 22, 4:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.